Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 29, 2003, 2:47 PM EST for Northampton County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2003, 2:47 PM EST (19:47 UTC)
- Expired
- Mar 29, 2003, 3:05 PM EST
- In force
- 18 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northampton County, NC
The radar
The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 291947 SVRAKQ NCC131-292005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 247 PM EST SAT MAR 29 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 305 PM EST * AT 247 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF JACKSON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH... SEABOARD AND FALSONS OLD TAVERN AROUND 250 PM MARGARETTSVILLE AROUND 255 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. LAT...LON 3633 7739 3641 7753 3654 7745 3654 7717 $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:08 AM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Mar 29, 10:08 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1008 AM EST SAT MAR 29 2003 WRM/HUMID (FOR THIS TM OF YR ANYWAY) AMS OVR RGN ON INCRSG S LLVL FLO. XTSV CLD CVR OVR RGN...W/ SCTD SHRAS ALG-W OF I95 CORRIDOR. WL REALLY NEED AMS TO WRM TO BREAK MID LVL CAP THIS AFTN...THUS TS PTNTL NOT ALL THAT HI. HV UPDTD TO W/ SCT-LIKELY SHRAS AND JUST A CHC OF TSRAS THIS AFTN. SFC CDFNT NOT THRU THE MTNS YET...AND DOESNT REACH AREA THIS EVE. ANAFRONT PRESSES INTO RGN LTR TDA...CUD BE ENHANCED GSTS ALG FNTL PASSAGE (ESP W/ ANY CNVTN)...OTRW...SVR PTNTL LUKS LMTD. TEMPS ALREADY NR FCST HIGHS MOST PLCS...BUT CLDNS SHUD LMT TOO MUCH SGFNT RISE NEXT FEW HRS. S WND WL KP AREAS RIGHT ALG CST (ESP OXB) COOLER AND HV ADJSTD THEM SO. FCSTID = 25 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND AND VA PRTN CHES BAY.
Hazardous weather outlook, Mar 29, 4:40 AM EST, 10 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 440 AM EST SAT MAR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... PROLONGED RAINFALL SATURDAY NIGHT AND SUNDAY MAY CAUSE RIVERS TO RISE TO NEAR OR ABOVE BANKFULL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.